Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 124, NWS Pueblo, CO

July 21, 2018Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 21, 2018, 3:04 PM MDT for Saguache County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2018, 3:04 PM MDT (21:04 UTC)
Expired
Jul 21, 2018, 3:30 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Saguache County, CO

The radar

The Pueblo radar (KPUX), 195 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2624 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

697 
WUUS55 KPUB 212104
SVRPUB
COC109-212130-
/O.NEW.KPUB.SV.W.0124.180721T2104Z-180721T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
304 PM MDT SAT JUL 21 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  South central Saguache County in central Colorado...

* Until 330 PM MDT.

* At 304 PM MDT, a severe thunderstorm was located near La Garita, or
  33 miles northwest of Alamosa, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Center and La Garita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 10624 3775 10610 3775 10637 3785 10642
TIME...MOT...LOC 2104Z 252DEG 15KT 3779 10633 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
2 follow-up statements
265 
WWUS55 KPUB 212122
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
322 PM MDT SAT JUL 21 2018

COC109-212130-
/O.CON.KPUB.SV.W.0124.000000T0000Z-180721T2130Z/
Saguache CO-
322 PM MDT SAT JUL 21 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTH CENTRAL SAGUACHE COUNTY...

At 322 PM MDT, a severe thunderstorm was located over La Garita, or
31 miles northwest of Alamosa, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Center and La Garita. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3797 10624 3775 10610 3775 10637 3785 10642
TIME...MOT...LOC 2122Z 252DEG 15KT 3781 10624 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
759 
WWUS55 KPUB 212127
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
327 PM MDT SAT JUL 21 2018

COC109-212136-
/O.EXP.KPUB.SV.W.0124.000000T0000Z-180721T2130Z/
Saguache CO-
327 PM MDT SAT JUL 21 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SAGUACHE COUNTY
WILL EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3797 10624 3775 10610 3775 10637 3785 10642
TIME...MOT...LOC 2126Z 252DEG 15KT 3781 10622 

$$

KTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:20 AM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 21, 11:20 AM MDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1120 AM MDT Sat Jul 21 2018

.SHORT TERM...(Today and tonight)
Issued at 420 AM MDT Sat Jul 21 2018

Current water vapor imagery and upper air analysis is indicating
upper level high pressure across the southern High Plains and into
the southern Rockies, with broad upper troughs across the Pacific
Northwest Coast and the Great Lakes region at this time. Water vapor
imagery and NCEP analysis indicating the main monsoonal moisture
plume across the Desert SW with PWATS at GJT (0.84 inches), DEN
(0.69 inches), and ABQ (0.70 inches) running around 100 to 120
percent of seasonal norms across the area (greatest at GJT).

Today and Tonight...Latest models continue to be in good agreement
of moving the center of the upper high slowly north and west across
central New Mexico which will keep weak west to southwest flow aloft
in place across the state through tonight. This will keep the best
available moisture across northwestern Colorado through the Central
Mts and into Northeastern Colorado, with slightly drier air expected
to filter into southern Colorado. At the surface, weak lee troughing
across the I-25 Corridor will keep generally light south to
southeast upslope flow in place across the Plains. With the moisture
in place and strong summer heating, should see isolated to scattered
shower and thunderstorms developing across the higher terrain
through the late morning and afternoon, with the best coverage
expected to be the Central Mts into the Pikes Peak region, where
best moisture is progged. With the more westerly flow aloft, should
see a few storms spreading east onto the adjacent plains, with
models again hinting at the best coverage across the Pikes Peak and
Palmer Dvd region, with the enhanced lift and low level upslope
flow. Convection looks to diminish with the setting sun, with storms
generally ending through the evening hours, though could see some
convection continuing along and west of the ContDvd with a minor
wave translating across the Northern Rockies. With the available
moisture and weak steering flow aloft, storms will be capable of
producing locally heavy rainfall, with possible flash flooding,
especially if storms develop our move across the newer burn areas
across south central and southeast Colorado. Other storm threats
will be gusty outflow winds, especially across the San Luis Valley
and southern portions of the I-25 Corridor, where soundings are
indicating more inverted v profiles. A few isolated stronger storms
could also produce some small hail, especially across northern
portions of the area, where modest westerly midlevel flow and low
level upslope will combine to produce bulk shears of 20-25 kts.
Temperatures today are expected to be only slightly cooler than
yesterday, with highs in the mid 80s to upper 90s across the lower
elevations, and in the 60s to lower 80s across the higher terrain.

.LONG TERM...(Sunday through Friday)
Issued at 420 AM MDT Sat Jul 21 2018

.Sunday...Upper ridge is centered over New Mexico with monsoon
moisture moving into the state. Some of this moisture is
associated with the convective complex currently over southern
Arizona and higher PoPs over the mountains look reasonable. With
light winds aloft and slow storm movement, will have to be
concerned with flash flooding on the recent burn scars. Main
question is what happens from the eastern mountains and eastward
during the later afternoon and evening. Cold front will move
southward with increased moisture behind the front. Convective
parameterization in the EC, GFS and NAM confuse the CAPE fields
in the evening. Best guess is that there will be enough
instability for thunderstorms to continue along the eastern
mountains, I25 corridor and plains well into the evening.
Precipitable waters in the GFS increase to over 1.5 inches over
the plains, so this will help with the ongoing drought in these
regions. Will have to watch for flash flooding on the burn scars.
NAMnest tends to run hot with convection, but it shows convection
over the I25 corridor and eastern plains for much of the night.

.Monday...Surface high moves into the northern high plains.
Models continue to show drying at the surface over northeast
Colorado, but currently looks as if this will stay north of our
CWA. With plenty of moisture available, it looks like Monday could
be a rather wet day over the area. Subtle features could affect
amount and location of rainfall. One concern is that the
atmosphere could be somewhat stable if persistent cloud cover
develops. Flow at 700mb is from the east, and surface moisture
could reach as far west as the Continental Divide region. Once
again, there is the potential for flash flooding on recent burn
scars.

.Tuesday through Friday...Abundant moisture continues from the
eastern mountains and eastward. Another cold front will bring in
another surge of moist air to the eastern mountains and eastward
on Wednesday with moisture upslope flow continuing through at
least Friday. Upper high retrogrades to the west and northwest
aloft becomes stronger over the region. With increased shear, will
also have to watch for the potential for severe convective
weather, along with the daily threat of flash flooding on the burn
scars. There may be some drying over the Continental Divide
region, but suspect there will still be enough moisture for
diurnal convection. --PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1117 AM MDT Sat Jul 21 2018

With monsoon moisture over the region, scattered showers and
thunderstorms will be possible later this afternoon and early
evening at each of the 3 taf sites, kpub, kals and kcos. The
overall best chance of storms will be at kcos late this afternoon.
Otherwise anticipate VFR conditions and diurnally driven winds.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MW
LONG TERM...PGW
AVIATION...HODANISH
Hazardous weather outlook, Jul 21, 11:25 AM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1125 AM MDT Sat Jul 21 2018

COZ058>089-093>099-221730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1125 AM MDT Sat Jul 21 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered showers and thunderstorms will develop over
the mountains by mid afternoon, with storms expected to slowly
move east across the adjacent plains and far southeast Plains
through the late afternoon and early evening. The main threats
from storms today will be lightning, locally heavy rain and gusty
outflow winds up to 45 mph. Small hail will also be possible with
a few of the strongest storms. Flash flooding will also be a
concern today, especially if locally heavy rainfall occurs over
the newer burn areas across south central and southeast Colorado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A moist airmass will remain over the region throughout the
week, and thunderstorms will be possible each day. The main
threats from these storms will be locally heavy downpours, small
hail, and lightning. There is the potential for flash flooding on
the recent burn scars.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening.

Hodanish

In the hours before

Special weather statement, Jul 21, 2:35 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Pueblo CO
235 PM MDT SAT JUL 21 2018

COZ062-076-077-083-212115-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Central Chaffee County Below 9000 Ft CO-
Northwestern Fremont County  Above 8500Ft CO-
235 PM MDT SAT JUL 21 2018

...SPECIAL WEATHER STATEMENT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm near
Waugh Mountain, or 56 miles west of Colorado Springs, moving east at
10 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Waugh Mountain.

LAT...LON 3849 10532 3849 10592 3853 10592 3853 10590
      3855 10590 3856 10589 3859 10589 3860 10588
      3862 10589 3863 10592 3865 10591 3866 10592
      3869 10592 3870 10533
TIME...MOT...LOC 2035Z 260DEG 9KT 3856 10581

KTS
Special weather statement, Jul 21, 2:47 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Pueblo CO
247 PM MDT SAT JUL 21 2018

COZ065-066-069-212130-
La Garita Mountains Above 10000 Ft CO-
Saguache County East of Continental Divide below 10000 Ft CO-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO-
247 PM MDT SAT JUL 21 2018

...SPECIAL WEATHER STATEMENT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Del Norte, or 36 miles northwest of Alamosa, moving
east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of north central Rio
Grande and south central Saguache Counties.

LAT...LON 3772 10648 3786 10652 3794 10631 3773 10622
TIME...MOT...LOC 2047Z 260DEG 9KT 3780 10641

KTS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:30 PM MDTSpecial Weather StatementPUBKiowa45 min
Jul 20, 6:51 PM MDTSevere Thunderstorm WarningPUBKiowa, Prowers39 min
Jul 20, 7:24 PM MDTSpecial Weather StatementPUBKiowa36 min
Jul 21, 2:35 PM MDTSpecial Weather StatementPUBFremont40 min
Jul 21, 2:47 PM MDTSpecial Weather StatementPUBSaguache43 min
Jul 21, 3:16 PM MDTSpecial Weather StatementPUBFremont29 min
Jul 21, 3:18 PM MDTSpecial Weather StatementPUBTeller42 min
Jul 21, 3:21 PM MDTSevere Thunderstorm WarningPUBLas Animas24 min
Jul 21, 3:48 PM MDTSpecial Weather StatementPUBEl Paso42 min
Jul 21, 3:51 PM MDTSpecial Weather StatementPUBTeller39 min
Jul 21, 4:16 PM MDTFlash Flood WarningPUBCuster, Fremont, Pueblo2 hr
Jul 21, 4:23 PM MDTSpecial Weather StatementPUBEl Paso52 min
Jul 21, 4:30 PM MDTSpecial Weather StatementPUBEl Paso45 min
Jul 21, 4:44 PM MDTSpecial Weather StatementPUBChaffee46 min
Jul 21, 4:59 PM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo31 min
Jul 21, 5:02 PM MDTAreal Flood AdvisoryPUBEl Paso, Fremont, Teller102 min
Jul 21, 5:05 PM MDTSpecial Weather StatementPUBPueblo40 min
Jul 21, 5:08 PM MDTSpecial Weather StatementPUBEl Paso37 min
Jul 21, 5:28 PM MDTSpecial Weather StatementPUBCrowley47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.